Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 2, 2003, 9:24 PM EDT for Columbia County, Greene County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2003, 9:24 PM EDT (01:24 UTC)
- Expired
- Aug 3, 2003, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Columbia County, NY, Greene County, NY
The radar
The Albany radar (KENX), 39 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2862 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 030124 FFWALY NYC021-039-030415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 924 PM EDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL COLUMBIA COUNTY IN EASTERN NEW YORK NORTHEASTERN GREENE COUNTY IN EASTERN NEW YORK * UNTIL 1215 AM EDT * AT 919 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN WEST CENTRAL COLUMBIA AND NORTHEASTERN GREENE COUNTIES. * LOCATIONS IN THE WARNING INCLUDE...CATSKILL...CLIMAX...COXSACKIE AND LEEDS *A WEATHER SPOTTER REPORTED 3.68 INCHES OF RAINFALL IN JUST AN HOUR IN THE TOWN OF CATSKILL. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 4243 7379 4230 7377 4216 7394 4233 7396
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:05 PM EDT, 6 hours 19 minutes earlier.
Area forecast discussion, Aug 2, 3:05 PM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 305 PM EDT SAT AUG 2 2003 .DISCUSSION... LARGE CLOSED LOW JUST NORTH OF LAKE SUPERIOR WILL HAVE IMPACT ON MUCH OF THE NORTHEAST FOR THE NEXT SEVERAL DAYS. THIS WILL SHOOT A SERIES OF DISTURBANCES THROUGH THE OHIO RIVER VALLEY AND UP INTO THE ST LAWRENCE AREA OTHER FEATURES FROM THIS LOW WILL WORK THEIR WAY INTO NEW ENGLAND. THUS THE MOST LIKELY AREA TO SEE PRECIPITATION WILL BE THE ADIRONDACKS. THE CLOSEST SHORT WAVE IS OVER WESTERN NY AND PA. THIS IS FORECAST TO SLIDE BY TO THE NORTHWEST...GRAZING THE ADIRONDACKS TONIGHT. ANOTHER FEATURE OF INTEREST IS OVER KY...THIS WILL AFFECT OUR WEATHER LATE TONIGHT OR SUNDAY. LASTLY... THERE IS A STATIONARY BOUNDARY RUNNING ALONG THE ATLANTIC COASTLINE...ALTHOUGH THIS WILL GENERALLY STAY TO OUR EAST OVER THE NEXT SEVERAL DAYS. .THIS EVENING...RATHER IMPRESSIVE MOIST AIRMASS IN PLACE...BUT NOT MUCH DYNAMICS TO TOUCH OFF CONVECTION THIS EVENING. MAIN POTENTIAL LOOKS TO BE OVER CENTRAL AND WESTERN NY CLOSER TO WESTERN NY/PA SHORTWAVE...WHICH SHOULD MOVE BY AFTER MIDNIGHT. AREAS SOUTH AND EAST OF ALBANY PROBABLY WILL NOT BE AFFECTED BY THIS AS THE TAIL END OF THE FEATURE HAS NOT BEEN PARTICULARLY ACTIVE...AND THE FEATURE OVERALL HAS BEEN WEAKENING OVER THE PAST 12 HOURS. .TONIGHT...ETA SHOWS A 300MB VORT MAX CURRENTLY OVER KY MOVING INTO EASTERN NY BY DAYBREAK. AT 500MB IT LOOKS LIKE IT WILL AFFECT PRIMARILY THE ADIRONDACKS...BUT WILL USE BOTH LEVELS AS REASON TO PUT CONVECTION IN FOR ALL AREAS OVERNIGHT. WILL ALSO LET SOME PATCHY FOG TO CREEP INTO VALLEYS AGAIN. .SUNDAY...INCREASING MOISTURE OVERALL...BUT NORTHEAST STILL IN A BIT OF AN ANTICYCLONIC FLOW AT 500 MB...AT LEAST EARLY ON. THERE IS SOME INDICATION AT THE SURFACE AND AT 700MB THAT A TROUGH MAY PASS THROUGH DURING THE DAY...SO WILL BUMP POPS UP WITH TIME...MAXING OUT AT 70% OVER THE ADIRONDACKS BY THE END OF THE DAY. .SUNDAY NIGHT AND MONDAY...WILL HAVE TO CONTINUE A CHANCE OF PRECIPITATION AS MAIN LOW TO THE WEST CONTINUES TO SPIN OFF SHORTWAVES. TIMING WILL BE A BIT DIFFICULT TO PINPOINT BY THIS TIME. ETA SHOWS A WAVE MOVING UP THE STATIONARY FRONT ON MONDAY... THIS LOOKS LIKE IT WILL ONLY AFFECT EXTREME SOUTHEAST NY...SO WILL KEEP A CHANCE OF PRECIPITATION IN AND NOT BUMP UP POPS FOR THIS FEATURE. .TUESDAY...GFS BRINGS A FAIRLY SIGNIFICANT PIECE OF ENERGY THROUGH THE REGION DURING THIS TIME. AGAIN...THE TIMING IS A BIT SUSPECT... BUT WILL ATTEMPT TO HIGHLIGHT THIS DAY AS THE WETTEST OF THE NEXT THREE DAYS. .WEDNESDAY AND THURSDAY...TROUGH STILL IMPACTS THE NORTHEAST...AND WILL CONTINUE THE UNSETTLED FORECAST. .FRIDAY AND SATURDAY...TROUGH FINALLY SHOWS SIGNS OF WEAKENING AND AND LIFTING. WILL KEEP ADIRONDACKS UNDER UNSETTLED WEATHER...WITH THE REST OF THE FORECAST AREA DRY. .HYDROLOGIC STATUS... UNSETTLED WEATHER THROUGH MUCH OF THE WEEK. ULSTER...DUTCHESS... COLUMBIA...AND BENNINGTON VT COUNTIES HAD THE MOST PRECIPITATION ON FRIDAY...THESE WILL BE AREAS TO WATCH. IN ADDITION...THE ADIRONDACKS LOOK LIKE THEY WILL SEE MORE PRECIPITATION THAN THE REST OF EASTERN NY...SO THAT IS ANOTHER AREA OF CONCERN. .ALY...NONE. ZAFF
Hazardous weather outlook, Aug 2, 4:23 AM EDT, 17 hours 1 minute before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 423 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 2, 8:52 PM EDT, 32 minutes before
NYZ059-060-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 852 PM EDT SAT AUG 2 2003 ...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES... AT 852 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER LEEDS...OR 5 MILES NORTHWEST OF CATSKILL...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR...CLIMAX AND STOTTVILLE AT 905 PM EDT... COXSACKIE AT 910 PM EDT...NEW BALTIMORE AT 920 PM EDT...VALATIE AND KINDERHOOK AT 925 PM EDT...NIVERVILLE AT 930 PM EDT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:05 PM EDT | Flash Flood Warning | ALY | Fulton | 115 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.